Necrotizing Autoimmune Myopathy (NAM) is considered to be an extremely rare neuromuscular autoimmune disease. The term “necrosis” is used medically to mean the death of the cells of an organ or tissue due to a disease, injury, or failure of the blood supply. (See the bottom section for important distinctions of necrosis)
NAM has symptoms similar to Polymyositis, impacting the proximal muscles such as thighs, quadriceps, shoulders, and neck. What sets the two diseases apart are the results of the NAM muscle biopsy, which tends to indicate muscle cell necrosis and regeneration without significant inflammation. While it indicates little or no inflammation, the creatine kinase (CK) level, an indicator of active muscle damage, is generally more than ten times that of normal levels.
The reason for the autoimmune response, which causes NAM, is not completely known, however, NAM cases have been reported as a result of drug therapy, especially statins used to control cholesterol, as well as cancer or connective tissue disease.
Signs & Symptoms of Necrotizing Autoimmune Myopathy
Necrotizing Autoimmune Myopathy affects the muscles closest to the body’s core such as thighs, quadriceps, shoulders, and neck. Onset of symptoms typically appears acutely or subacutely, which can be severe and can include:
Diagnosing Necrotizing Autoimmune Myopathy
A physician experienced in autoimmune and/or neuromuscular diseases is often the type of physician recommended to diagnose and treat NAM. A quick and accurate diagnosis is important in order to start effective treatment as soon as possible. After a thorough medical exam and understanding of the patient’s medical history and symptoms, it is common to have some of the following tests conducted:
Treatment for Necrotizing Autoimmune Myopathy
In the case of drug-mediated NAM, it was once thought that discontinuing the drug or treating the malignancy would eliminate symptoms of NAM within weeks or months, however, in recent years, it has become recognized that discontinuing the drug or eliminating the malignancy does not always eliminate symptoms, especially if it is autoimmune in nature. A standard course of treatment such as those used for Polymyositis, Dermatomyositis, and other autoimmune diseases is more effective in arresting the disease or minimizing its effects.
The patient should start to see improvement after several weeks of high-dose corticosteroids. The physician will likely conduct a follow up with both a physical exam to determine if muscle strength has improved as well as another CK blood test to check to see if the levels are lower.
Other treatments may include:
Complications of Necrotizing Autoimmune Myopathy
A typical course of treatment may successfully treat the symptoms, however, as in other autoimmune disorders, the condition can be considered chronic and progressive causing:
Statin-Induced Myopathy, Drug-Induced Myopathy
While necrotizing autoimmune myopathy can be triggered by certain drugs, like the statins, it differs from actual statin-induced myopathy which will improve over time once the offending drug is discontinued; usually over weeks to months. NAM does not improve once the drug is discontinued. It requires ongoing treatment.
The most severe adverse effect of statins is myotoxicity, in the form of myopathy, myalgia (pain), myositis or rhabdomyolysis.
Potentials for drug-related myopathies have been noted with statins, steroids, colchicine, cocaine, ipecac, alcohol, zidovudine, and D-penicillamine.
“Simply Put” is a service of Myositis Support and Understanding, to provide overviews of Myositis-related medical and scientific information in understandable language.
MSU volunteers, who have no medical background, read and analyze often-complicated medical information and present it in more simplified terms so that readers have a starting point for further investigation and consultation with healthcare providers. The information provided is not meant to be medical advice of any type.
Join our email updates and newsletter
Subscribe to our mailing list and stay updated about all things myositis related.